Missouri, 2012

Damaging Wind in Missouri, May 31, 2012

May 31, 2012 · NWS MEG · 1 event in 1 county or zone

A cold front and an associated upper level disturbance moved through the Mid-South during the afternoon hours of May 31, 2012. Showers and thunderstorms developed along and ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front and an associated upper level disturbance moved through the Mid-South during the afternoon hours of May 31, 2012. Showers and thunderstorms developed along and ahead of the cold front. Some storms became severe producing damaging winds and large hail. A few storms also produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 11:18 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 31, 11:18 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 PM CDT THU MAY 31 2012

.UPDATE...

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...

UPDATE... /ISSUED 1015 AM CDT THU MAY 31 2012/

CURRENT FORECAST IS ON TRACK AT THIS TIME. NO UPDATES TO GRIDS AS
OF THIS MOMENT. SEE BELOW FOR UPDATED DISCUSSION ON SEVERE WEATHER
POTENTIAL.

RRH

AS OF 10 AM...CONDITIONS ACROSS THE MIDSOUTH RANGED FROM MOSTLY
CLEAR ACROSS THE TENNESSEE RIVER VALLEY TO MOSTLY CLOUDY ACROSS
THE MAJORITY OF NORTHERN MISSISSIPPI AND EASTERN ARKANSAS. THE SUN
HAS BEEN OUT FOR MOST OF THE MORNING ACROSS WESTERN TENNESSEE AND
NORTHEASTERN MISSISSIPPI. SOME ADDITIONAL CLEARING IS VISIBLE ON
SATELLITE OVER WESTERN MISSISSIPPI...SOUTHERN ARKANSAS...AND
NORTHERN LOUISIANA. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEASTERN ARKANSAS BUT THESE STORMS HAVE POSED NO THREAT
OF SEVERE WEATHER SO FAR.

THE INSTABILITY WILL GRADUALLY INCREASE THROUGH THE REST OF THE
MORNING AND EARLY AFTERNOON HOURS IN AREAS WHERE CLOUD COVER HAS
CLEARED. MODELS ARE INDICATING CAPE VALUES BETWEEN 2000 J/KG TO
3000 J/KG WILL BE POSSIBLE BY EARLY THIS AFTERNOON. LATEST RUN OF
THE NAM MODEL HAS INITIALIZED WELL AND IS HANDLING THE CURRENT
CONVECTION OVER MISSOURI AND TEXAS WITH GOOD ACCURACY. GOING BY
THIS MODEL...CONVECTION WILL RAPIDLY INCREASE ACROSS ARKANSAS
BETWEEN THE HOURS OF NOON AND 2 PM. THIS AREA OF THUNDERSTORMS
WILL MOVE ACROSS THE MIDSOUTH THIS AFTERNOON AND CLEAR THE REGION
BY THIS EVENING. A FEW SHOWERS MAY DEVELOP ALONG THE COLD FRONT
THIS EVENING BUT THE SEVERE WEATHER SHOULD HAVE CLEARED OUT BY
THEN. THE MAIN THREATS FOR THIS AFTERNOONS STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. TORNADOES DO NOT SEEM LIKELY ACROSS THE
MAJORITY OF THE MIDSOUTH AT THIS TIME DUE TO A UNIDIRECTIONAL WIND
FIELD. HOWEVER...AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM...AN
ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT FOR NORTHWEST
TENNESSEE AND THE MISSOURI BOOTHEEL. THIS IS BECAUSE THE SURFACE
WINDS WILL REMAIN BACKED TO THE SOUTHEAST A LITTLE LONGER ACROSS
THIS AREA OF CONCERN THAN THE REST OF THE MIDSOUTH. SOUNDINGS FOR
TODAY SHOW DRIER AIR IN THE LOWER ATMOSPHERE WITH DOWNDRAFT CAPE
VALUES AS HIGH AS 1000 J/KG TO 1500 J/KG...WHICH WOULD INDICATE A
BETTER POTENTIAL FOR DAMAGING WINDS. STEEP LOW LEVEL LAPSE RATES
WILL ALLOW FOR STRONG UPDRAFTS...WHICH WILL SOMEWHAT INCREASE THE
HAIL POTENTIAL.

RRH

PREV DISCUSSION... /ISSUED 353 AM CDT THU MAY 31 2012/

DISCUSSION...FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

A VERY COMPLEX CONVECTIVE SCENARIO IS BEGINNING TO UNFOLD ACROSS
THE LOWER MISSISSIPPI VALLEY TODAY. ONE COMPLEX OVER SOUTHERN
MISSOURI IS HEADED MAINLY EAST ALONG THE SYNOPTIC WARM FRONT. ANOTHER
MCS LOCATED OVER NORTHEAST TEXAS IS HEADED MORE EAST/SOUTHEAST
DUE TO A NUMBER OF COLD POOL INTERACTIONS - ONE FROM THAT COMPLEX
ITSELF AND ANOTHER FROM YESTERDAYS STORMS OVER NORTHERN
MISSISSIPPI. HI-RES RAPID REFRESH MODEL INDICATES THE NORTHERN
COMPLEX DIMINISHING THIS MORNING WITH THE SOUTHERN ONE EXPANDING
AND EVENTUALLY TURNING DUE SOUTH THRU ERN TX/WRN LA. THIS TREND
IS ALREADY BEING SEEN WITH MORE STORMS FIRING OVER THE DFW
METROPLEX. BETWEEN THE NORTHERN COMPLEX DYING AND THE SOUTHERN ONE
TURNING MORE SOUTH WITH TIME...THINK THE MIDSOUTH WILL BE SPARED
FROM MUCH CONVECTION THIS MORNING. HOWEVER...AS INSTABILITY
INCREASES BY MIDDAY WITH MID LEVEL HEIGHT FALLS AND LITTLE OR NO
CAPPING...THINK NUMEROUS THUNDERSTORMS WILL REDEVELOP AHEAD OF THE
FRONT...POSSIBLY CONGEALING INTO CLUSTERS OR LINE SEGMENTS CAPABLE
OF MAINLY WIND DAMAGE. HRRR SHOWS THIS QUITE WELL. ONE VERY REAL
CONCERN IS WHETHER THE COLD POOL FROM YESTERDAY AND THE LARGE COLD
POOL TO THE WEST WILL SQUASH DEVELOPMENT THIS AFTERNOON. STILL A
LOT OF UNCERTAINTY BUT STAYED THE COURSE WITH VERY HIGH POPS THIS
AFTERNOON...WHICH IS CONSIDERABLY ABOVE MOS GUIDANCE.

SHOWERS AND STORMS WILL CLEAR TO THE EAST THIS EVENING WITH
DECREASING CLOUDS...GUSTY NORTH WINDS...AND COOL TEMPERATURES
OVERNIGHT.

A VERY PLEASANT DAY ON TAP FOR FRIDAY WITH BREEZY NORTHWEST WINDS
AND TEMPERATURES ONLY IN THE LOW TO MID 70S. LOWS FRIDAY NIGHT
LOOK TO DROP INTO THE 40S EAST AND LOW TO MID 50S WEST. MAY BE
ONE OF THE COOLEST DAYS FOR THE NEXT FEW MONTHS.

LONG TERM...SATURDAY THROUGH WEDNESDAY.

A RIDGE WILL BUILD OVER THE PLAINS FOR THE WEEKEND AND KEEP THE
MIDSOUTH IN A NORTHWEST FLOW FOR THE EXTENDED. SEVERAL
DISTURBANCES WITHIN THE NORTHWEST FLOW WILL BRING CHANCES FOR
THUNDERSTORMS DURING THIS PERIOD. BEST CHANCES APPEAR TO BE SUNDAY
THROUGH MONDAY NIGHT SO BUMPED UP POPS TO THE 30-40 PCT RANGE.

OTHERWISE...EARLY SUMMERLIKE TEMPERATURES CAN BE EXPECTED.

BORGHOFF

&&

.AVIATION...

18Z TAF CYCLE (31/18Z-01/18Z)

NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD INTO AND DEVELOP
ACROSS THE MIDSOUTH THIS AFTERNOON AS AN UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT APPROACH FROM THE WEST. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS GRADUALLY
ENDING FROM THE WEST THIS EVENING AND OVERNIGHT. SOUTHWEST WINDS
10-12 KTS WITH OCCASIONAL GUSTS TO NEAR 18 KTS WILL PREVAIL THIS
AFTERNOON. WIND TURNING TO THE NORTHWEST AND NORTH TONIGHT AT 12
KTS WITH GUSTS TO 18 KTS. MVFR CEILINGS SPREADING INTO THE AREA
TONIGHT BEHIND THE COLD FRONT GRADUALLY CLEARING AT KMEM AND KJBR
AFTER 01/13-15Z.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  74  58  83 /  50  10   0  20
MKL  55  73  48  81 /  60  10   0  10
JBR  55  74  54  82 /  30  10  10  20
TUP  62  76  53  83 /  80  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 3:02 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
402 AM CDT THU MAY 31 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
402 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE MIDSOUTH. CLUSTERS OR LINE SEGMENTS OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP WHICH WOULD BE CAPABLE OF
PRODUCING MAINLY WIND DAMAGE...ALTHOUGH SOME LARGE HAIL IS ALSO
POSSIBLE. A SMALL TORNADO THREAT EXISTS ALONG THE MISSOURI/
KENTUCKY BORDERS CLOSEST TO THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING.

BORGHOFF

In the hours before

Local storm report, May 31, 1:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     W EARLE                 35.27N 90.46W
05/31/2012                   CRITTENDEN         AR   TRAINED SPOTTER

            ESTIMATED 65 MPH WIND BLEW OUT PASSENGER SIDE REAR WINDOW
            OF CAR.

0158 PM     TSTM WND GST     TYRONZA                 35.49N 90.36W
05/31/2012  E60.00 MPH       POINSETT           AR   TRAINED SPOTTER

            WIND GUSTS 55 TO 60 MPH ON HWY 63.

0203 PM     HAIL             TYRONZA                 35.49N 90.36W
05/31/2012  E0.50 INCH       POINSETT           AR   TRAINED SPOTTER

            DIME SIZE AND SMALLER HAIL IN TYRONZA.

&&

MRM

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
May 31, 1:30 PM CST to 1:40 PM CST
Where
Dunklin County, Clarkton to 0.48 mi NE of Clarkton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.450, -89.970

Straight line winds extensively damaged a roof of a school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381767.